Alert archive / Arizona / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 46, NWS Tucson, AZ

July 20, 2013Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 20, 2013, 3:32 PM MST for Pima County, Arizona. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2013, 3:32 PM MST (22:32 UTC)
Expired
Jul 20, 2013, 4:15 PM MST
In force
43 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 67 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.5 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2013-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 791 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2013-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
791 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

958 
WUUS55 KTWC 202232
SVRTWC
AZC019-202315-
/O.NEW.KTWC.SV.W.0046.130720T2232Z-130720T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
332 PM MST SAT JUL 20 2013

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 415 PM MST

* AT 324 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES NORTHEAST OF THREE
  POINTS...OR 14 MILES SOUTHWEST OF TUCSON...AND MOVING WEST AT 10
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SAGUARO NATIONAL PARK WEST...SAN PEDRO AND PICTURE ROCKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL ALSO PRODUCE TORRENTIAL RAIN WHICH COULD LIMIT
VISIBILITIES OR LEAD TO FLOODING. DO NOT ATTEMPT TO DRIVE THROUGH
RAPIDLY FLOWING WATER.

&&

LAT...LON 3209 11149 3237 11134 3229 11091 3198 11112
TIME...MOT...LOC 2232Z 107DEG 9KT 3215 11118

$$

GL
2 follow-up statements
064 
WWUS55 KTWC 202256
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
356 PM MST SAT JUL 20 2013

AZC019-202315-
/O.CON.KTWC.SV.W.0046.000000T0000Z-130720T2315Z/
PIMA AZ-
356 PM MST SAT JUL 20 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MST
FOR CENTRAL PIMA COUNTY...

AT 347 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES NORTHWEST OF RYAN
FIELD...OR 17 MILES SOUTH OF MARANA...MOVING WEST AT 10 MPH.

LAT...LON 3231 11101 3202 11124 3209 11149 3237 11134
TIME...MOT...LOC 2256Z 109DEG 10KT 3219 11129

$$

GL
142 
WWUS55 KTWC 202308
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
408 PM MST SAT JUL 20 2013

AZC019-202318-
/O.EXP.KTWC.SV.W.0046.000000T0000Z-130720T2315Z/
PIMA AZ-
408 PM MST SAT JUL 20 2013

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIMA COUNTY WILL
EXPIRE AT 415 PM MST...

THE SEVERE THUNDERSTORM NORTH OF THREE POINTS HAS WEAKENED BELOW 
SEVERE THRESHOLDS...THUS THE SEVERE THUNDERSTORM WARNING WILL BE 
ALLOWED TO EXPIRE. 

LAT...LON 3231 11101 3202 11124 3209 11149 3237 11134
TIME...MOT...LOC 2308Z 106DEG 15KT 3221 11142

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:29 PM MST, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 20, 2:29 PM MST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
229 PM MST SAT JUL 20 2013

.SYNOPSIS...LOW PRESSURE OVER THE GULF OF CALIFORNIA WILL PROVIDE A
MOIST EAST TO SOUTHEAST FLOW THIS WEEKEND. THIS FLOW WILL INCREASE
CHANCES FOR SHOWERS AND THUNDERSTORMS WITH POTENTIALLY HEAVY
RAINFALL. THEREAFTER...A MORE NORMAL CYCLE OF SCATTERED AFTERNOON
AND EVENING THUNDERSTORMS WILL RETURN FOR MUCH OF NEXT WEEK.

&&

.DISCUSSION...THE UPPER LOW SPINNING OVER THE GULF OF CALIFORNIA WAS
HELPING TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS EARLY THIS
AFTERNOON. THE STEERING FLOW WAS TRACKING THIS ACTIVITY WESTWARD AT
15 MPH...WITH A FEW OF THE STRONGER THUNDERSTORMS PRODUCING RAINFALL
AMOUNTS OF ONE-HALF OF INCH IN 15 TO 30 MINUTES. THAT SAID...THESE
RAINFALL RATES CAN CAUSE MINOR FLOODING IN POOR DRAINAGE AREAS AND
RAPID RUNOFF INTO NORMALLY DRY WASHES. THE STRONGEST STORMS COULD
PRODUCE HIGH WINDS...BUT FLASH FLOODING WILL BE THE PRIMARY THREAT
FROM THESE STORMS TODAY.

THE UPPER LOW OVER THE GULF OF CALIFORNIA TODAY WILL TRACK THROUGH
SOUTHERN CALIFORNIA AND WEAKEN SUNDAY INTO MONDAY. WILL SEE ANOTHER
ACTIVE THUNDERSTORM DAY TOMORROW BEFORE DRIER AIR SPREADS IN BEHIND
THE UPPER LOW ON MONDAY. THEREAFTER...HIGH PRESSURE ALOFT BECOMES
CENTERED NEAR THE FOUR CORNERS REGION AROUND TUESDAY AND WEDNESDAY.
OVERALL...THE PATTERN APPEARED FAVORABLE FOR DAILY THUNDERSTORM
ACTIVITY THROUGH AT LEAST FRIDAY.

&&

.AVIATION...SCATTERED TO NUMEROUS SHRA/TSRA WILL CONTINUE INTO THE
EVENING...BECOMING MORE ISOLATED AFT 21/03Z.  EXPECT MVFR CIGS AND
VSBYS WITH BRIEF WIND GUSTS UP TO 40 KTS WITH THE STRONGER TSRA.
CONDITIONS SCT-BKN060 SCT-BKN100 BKN250 THEN AFT 21/08Z SCT060
SCT-BKN100.  SURFACE WIND DIURNAL IN DIRECTION AND GENERALLY LESS
THAN 10 KTS THRU SUNDAY.  AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.  CERNIGLIA

&&

.FIRE WEATHER...AN UPPER LOW OVER THE NORTHERN GULF OF CALIFORNIA
WILL CONTINUE TO PUMP MOISTURE OVER SOUTHERN ARIZONA THROUGH SUNDAY
AS IT SLOWLY MOVES WEST.  THIS MOISTURE AND THE RESULTANT
INSTABILITY WILL BRING ABOUT PLENTY OF CONVECTION THROUGH SUNDAY
EVENING.  THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
HEAVY DOWNPOURS DUE TO THE ABUNDANT MOISTURE AS WELL AS GUSTY AND
ERRATIC WINDS.  NORMAL DIURNAL WIND PATTERNS ARE EXPECTED OVER THE
NEXT SEVERAL DAYS...HOWEVER THEY WILL BE DISRUPTED AT TIMES DUE TO
STORM OUTFLOWS.  THE SHOWERS AND THUNDERSTORMS WILL BECOME LESS
NUMEROUS AND MORE LIMITED TO THE AFTERNOON AND EVENING HOURS MONDAY
AND TUESDAY AS THE LOW MOVES FURTHER WEST AND THE AIR MASS BECOMES A
BIT DRIER OVER THE REGION.  ANOTHER EASTERLY WAVE WILL ENHANCE THE
CONVECTION ACROSS SOUTHERN ARIZONA WEDNESDAY AND THURSDAY AS IT
PASSES BY TO THE SOUTH.  CERNIGLIA

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 20, 2:08 PM MST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
208 PM MST SAT JUL 20 2013

AZZ503-504-507-513-514-202200-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-SANTA CATALINA AND RINCON
MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA
INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER
VALLEY INCLUDING SIERRA VISTA/BENSON AZ-UPPER SANTA CRUZ RIVER AND
ALTAR VALLEYS INCLUDING NOGALES AZ-
208 PM MST SAT JUL 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 300 PM
MST...

AT 200 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF GREEN VALLEY...MOVING WEST AT 15
MPH AND ANOTHER IN NEAR VAIL...MOVING WEST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...GREEN VALLEY...SAHUARITA...
TUCSON INTERNATIONAL AIRPORT...SOUTH TUCSON AND SAN XAVIER MISSION.

LAT...LON 3175 11120 3223 11102 3219 11052 3175 11054
TIME...MOT...LOC 2108Z 097DEG 13KT 3183 11096

GL
Local storm report, Jul 20, 3:32 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
332 PM MST SAT JUL 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     TSTM WND DMG     7 ESE TUCSON            32.20N 110.83W
07/20/2013                   PIMA               AZ   TWITTER

            POWER LINES DOWN AT IRVINGTON AND HOUGHTON. ALSO REPORT
            OF A TREE DOWN AT PANTANO CHRISTIAN CHURCH.

&&

EVENT NUMBER TWC1300062

CERNIGLIA

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 5:04 PM MSTSevere Thunderstorm WarningTWCPima41 min
Jul 19, 5:44 PM MSTSevere Thunderstorm WarningTWCPima46 min
Jul 19, 5:57 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 19, 8:21 PM MSTSpecial Weather StatementTWCPinal39 min
Jul 20, 3:53 AM MSTSpecial Weather StatementTWC52 min
Jul 20, 2:08 PM MSTSpecial Weather StatementTWCSanta Cruz52 min
Jul 20, 2:15 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Jul 20, 2:18 PM MSTSevere Thunderstorm WarningTWCPima42 min
Jul 20, 2:49 PM MSTSevere Thunderstorm WarningTWCPima56 min
Jul 20, 3:13 PM MSTBlowing Dust AdvisoryTWCPima, Pinal59 min
Jul 20, 3:29 PM MSTFlash Flood WarningTWCPima2 hr
Jul 20, 4:11 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 20, 4:12 PM MSTDust Storm WarningTWCPima, Pinal70 min
Jul 20, 4:32 PM MSTFlash Flood WarningTWCPima3 hr
Jul 20, 4:39 PM MSTSpecial Weather StatementTWC36 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.